Published Jan 22, 2003
I have questions.I had a pt tonight who was a late direct admit from his cardiologist office.Scheduled for cath and possible ptca this a.m. I work on a tele floor,and we have a full time education nurse for cardiac teaching and to set up cardiac rehab.She would have normally done the precath teaching and obtained consent, but as I said,late admit and she had already left. This man and his wife had a very high anxiety level. They both declined to watch the video so I sat down with them and explained the procedure and assured them that our cardiac docs are some of the very best.Turns out that the pts brother had ptca x 2 weeks ago and passed away 3 days after the procedure. I would have been nervous to. The wife asked if any type of dye was used with a cath because the pt had"some kind of kidney test in the 80"s and had a bad reaction to the dye" when I asked her what type of reaction, she said"he couldnt breath".
Well, the on call cardiologist was on the floor,I advised him of this news,as the pt had stated nka to his admitting nurse. He ordered the prednisone/tagamet protocol.
Fast forward to this am. The admitting cardiologist is on the floor at 0645.Ranting"who ordered this,he has no allergy,I talked to him yesterday..blah,blah,blah". News flash, this isnt the first time a pt has told the doc one thing and the nurse another.Normally this doc is very cool and if I was sick,I would want him as mine. Cancelled the cath. "creatinine is to high"
well,the lab result wasnt available until this a.m I looked up both prednisone and tagamet,neither one should affect the creatinine .BMP's are standard prior to caths, and i have seen many a cath cancelled due to abnormal creatinine,pt,ptt etc.I feel i didnt do anything out of line, if a pt says he had a reaction, well he had a reaction.What would have happened if the pt got the dye,had a reaction and the wife said"well,i told that nurse".
would you have done it any differently?
you were fine....
the question you pose here should be asked of the DR.....you did right, in fact, the only thing you could do.
Everything you did was fine.
I do know that our docs, and the ones we deal with in Boston, who are going to cath pts with renal failure, give mucomyst po (I believe it's a total of 3 doses, 600mg each...but don't quote me on it).
Don't feel bad. I would have done the same thing.
You did fine. On our tele unit, on every admission, I give all a/oX3 pts "The Spiel."
I say, "This is what to expect while you're here. Nurses will do such-and-such every shift, techs will do thus-and-so, and lab comes in at whatever-time. "
Then I say "We're going to complete what I call 'The Redundant Question List.' That is, you'll tell me you've heard all these questions before, but when you're sick and there's so much going on, sometimes, we get different answers to the same questions between the ER and here. And we want to make sure your care is individulized as much as possible to your needs. OK?"
Well, boy, do they open up then! I have often had to revise allergies, add or delete them because we ask that question on our floor 3 TIMES! during an admit.
And that is just how important it is to get it right. You did fine. The doc was probably freaking out because he was the last to know--you know how docs hate that....
DIPLOMATICRN4HIRE, MSN, RN
You did fine..... Think about it. It isnt your job to Protect the DR at any point and time in your career. It is however your job TO PROTECT YOUR PATIENT. Which you did, your patient and the family member are the only access you have to their prior happenings. Your cardiologist sounds like a PREMADONNA, and not really concerned with the patient at all but his cath schedule, You did what you needed to do with the information given to you, which is the bottom line. Just chalk up the premadonnas attitude to PIA Syndrome.
would have done the exact same thing. Actually, (me being the cath lab nurse) I ask the patient when they get to us specifically about possible dye problems and if they said they had had problems and told the nurse, but nothing had been done, I'd have been livid!!
Stupid doctor, and kudos to you!!
you did fine..
BTW....steroids can raise creatine levels
Thanks for the responses.Last night/this a.m. the same doc came to floor to consult on an er admit. Although he didnt actually say IM SORRY, he did make reference that he had been having a bad night,5 adnits in 4 hrs, etc. Same pts cath was cancelled again for elevated inr. I feel better and would do the samr thing again.
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X